Nebraska, 2011

Winter Storm in Nebraska, April 15, 2011

April 15, 2011 · NWS OAX · 4 events in 4 counties and zones

Intense low pressure tracked from central Kansas into southern Missouri before weakening as it lifted northeast. This system brought areas of heavy snow to northeast Nebraska with the heaviest from around Neligh northeast into Cedar and Knox counties.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

Intense low pressure tracked from central Kansas into southern Missouri before weakening as it lifted northeast. This system brought areas of heavy snow to northeast Nebraska with the heaviest from around Neligh northeast into Cedar and Knox counties. In addition, several inches of accumulating snow fell from Wayne and Norfolk south to northern Butler county and some snow was also reported as far south as Lincoln and Fairbury. In addition, the system brought widespread precipitation amounts of 0.75 to 1.75 inches to eastern Nebraska. Strong easterly winds in advance of the system were replaced by north or northwest winds of 30 to 45 mph. This added to travel woes in northeast Nebraska as snow rates were heavy enough to drop visibilities at times to less than 1/2 mile and cause accumulations on roads despite relatively mild ground temperatures and surface temperatures of 32 to 34 degrees during the snowfall. Heavier totals included around 8 inches in Bloomfield and Coleridge, 7.5 inches in Neligh and around 6 inches in Oakdale and Hartington.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Apr 15, 2:08 AM CST, 4 hours 52 minutes earlier.

Area forecast discussion, Apr 15, 2:08 AM CST, 4 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
308 AM CDT FRI APR 15 2011

.DISCUSSION...
SOMEWHAT CHALLENGING FORECAST TODAY WITH MANY ISSUES TO FOCUS
ON...PRIMARILY RAIN CHANGING TO SNOW ACROSS NORTHEAST NEBRASKA...
POTENTIAL AMOUNTS...WINDS ON THE BACKSIDE OF THE SURFACE LOW AND
HOW STRONG THEY WILL BE...AND OVERALL IMPACTS FOR AN EARLY SPRING
SNOWSTORM ACROSS THE REGION. BOTTOM LINE...ITS NOT GOING TO BE A
NICE DAY TO BE OUTSIDE TODAY.

996 SURFACE LOW ACROSS NORTHEAST KANSAS WILL SLOWLY MOVE TO
NORTHWEST MISSOURI THROUGH 16/00Z...THEN TO THE WESTERN GREAT
LAKES THROUGH 16/12Z. WIDESPREAD RAIN AND EMBEDDED THUNDERSTORMS
LATE YESTERDAY EVENING GAVE WAY AS A DRY SLOT MOVED INTO THE
AREA...HOWEVER SHOWERS AND THUNDERSTORMS WERE FILLING BACK IN
ACROSS SOUTH CENTRAL NEBRASKA AND NORTHEAST KANSAS...AND EXPECT
THIS TREND TO CONTINUE THIS MORNING WITH PRECIP AGAIN BECOMING
WIDESPREAD ACROSS THE AREA THAT WILL CONTINUE INTO THIS
AFTERNOON...THEN END FROM WEST TO EAST THIS EVENING. AS SURFACE
WINDS SWITCH FROM EAST NORTHEAST TO NORTH NORTHWEST...COLDER AIR
WILL BE DRAWN INTO THE SYSTEM...CHANGING THE RAIN TO SNOW. THIS
WILL INITIALLY OCCUR FROM ALBION NORTHWARD TO YANKTON...MOST
LIKELY BY LATE MORNING...THEN SPREADING EASTWARD TOWARD
COLUMBUS...NORFOLK AND WAYNE THIS AFTERNOON. SURFACE TEMPS NEVER
REALLY DO GET BELOW BREEZING...AND SNOWFALL COMING DURING THE
DAYLIGHT HOURS MAY HAVE A HARD TIME ACCUMULATING ON ROADWAYS...AS
DEPICTED BY LATEST SREF GUIDANCE. HOWEVER...GIVEN THAT WIND SPEEDS
ARE FORECAST TO INCREASE AGAIN BACK TO 20 TO 35 MPH...OVERALL
IMPACTS SUGGEST A WINTER WEATHER ADVISORY IS PRUDENT FOR PORTIONS
OF NORTHEAST NEBRASKA. SNOWFALL AMOUNTS ARE TRICKY...BUT HAVE FROM
2 TO 5 INCHES...WITH HIGHEST AMOUNTS IN THE ALBION TO NIOBRARA
LOCATION. SECONDARY CONCERN IS INCREASING WIND SPEEDS FURTHER
SOUTH THROUGH THE AFTERNOON AS FLOW SHIFTS TO NORTHWEST...AND WILL
ISSUE ANOTHER WIND ADVISORY FROM AREAS FROM FREMONT SOUTHWARD TO
BEATRICE. OVERALL...HOURLY TEMPS SHOULD FALL ACROSS NORTHEAST
NEBRASKA...AND BE STEADY THIS MORNING ACROSS SOUTHEAST NEBRASKA
AND SOUTHWEST IOWA...THEN FALL THIS AFTERNOON.

THE AREA OF PRECIP WILL BEGIN TO WIND DOWN THIS EVENING AND
GENERALLY END BY AROUND MIDNIGHT. STILL SOME VERY MINOR ADDITIONAL
ACCUMULATIONS ACROSS NORTHEAST NEBRASKA ARE POSSIBLE...WITH A RAIN
AND SNOW MIXTURE ACROSS PORTIONS OF EAST CENTRAL AND SOUTHEAST
NEBRASKA...BUT LITTLE IF ANY ACCUMULATION HERE. SOUTHWESTERN IOWA
MAY NOT SEE ANY SNOW AT ALL.

SURFACE HIGH PRESSURE RIDGE MOVES ACROSS THE REGION ON SATURDAY...BUT
ANOTHER WEAK FRONT MOVES TOWARD THE I80 REGION BY SATURDAY EVENING.
SHOULD REMAIN MAINLY DRY SATURDAY NIGHT...BUT WILL HAVE TO WATCH
FOR ISOLATED SPRINKLES NORTH OF THE STALLED FRONT...WHICH SEEMS TO
STALL ACROSS NORTHEASTERN KANSAS AND NORTHERN MISSOURI THROUGH
EARLY NEXT WEEK. THIS WILL BRING ISOLATED SHOWER CHANCES SUNDAY
AND SUNDAY NIGHT...MAINLY ALONG AND NORTH OF I80...AND A BETTER
CHANCE FOR MORE SHOWERS MONDAY AND TUESDAY.

DEWALD

&&

.AVIATION...
TAF SITES KOFK/KOMA/KLNK

06Z TAFS

WE HAVE A BREAK IN THE PRECIPITATION AND IMPROVED CIGS AT KOMA AND
KLNK.  LOOK FOR THIS TO BE TEMPORARY AS A POTENT LOW PRESSURE SYSTEM
OVER NORTHEAST KANSAS MOVES INTO MISSOURI. WILL NEED TO MONITOR
CONVECTION IN SOUTH CENTRAL NEBRASKA AND NORTHERN KANSAS AS IS MAY
TRY TO APPROACH KLNK LATER THIS MORNING. IFR CIGS SHOULD BECOME
WIDESPREAD AGAIN AS THE RAIN REDEVELOPS.  COLDER AIR WILL WORK INTO
THE KOFK AREA THIS MORNING AND LOOK FOR A RAIN/SNOW MIX AROUND 15Z
AND ALL SNOW AFTER 18Z. KLNK AND KOMA WILL BE WARMER...AND FOR NOW
HAVE KLNK WITH A RAIN/SNOW MIX AFTER 21Z AND KOMA COULD SEE A MIX
AFTER 00Z.  THE PRECIPITATION SHOULD BE ON THE WANE AFTER
03Z...HOWEVER THE CIGS WILL REMAIN IFR. SURFACE WINDS WILL CONTINUE
TO BE AN ISSUE TODAY.  THE EAST WINDS AT 15 TO 22KTS SUSTAINED WITH
GUSTS 25 TO 30KTS WILL BECOME NORTHEAST...THEN NORTH...AND NORTHWEST
DURING THE DAY AS THE SURFACE LOW TRACKS TO THE SOUTH.  THE WINDS
WILL INCREASE OUT OF THE NORTHWEST TO 23 TO 28KTS SUSTAINED WITH
GUSTS 30 TO 35KTS.

ZAPOTOCNY

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...WIND ADVISORY FROM NOON TODAY TO 8 PM CDT THIS EVENING FOR
     NEZ043-044-050-051-065-066-078-088-089.

     WINTER WEATHER ADVISORY FROM 10 AM THIS MORNING TO 8 PM CDT THIS
     EVENING FOR NEZ012-017-018-031-032-042.

     WINTER WEATHER ADVISORY FROM 7 AM THIS MORNING TO 8 PM CDT THIS
     EVENING FOR NEZ011-016-030.

IA...NONE.
&&
Hazardous weather outlook, Apr 15, 3:10 AM CST, 3 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
410 AM CDT FRI APR 15 2011

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-152315-
MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-
PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-
STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER-
SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE-
JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON-
410 AM CDT FRI APR 15 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NEBRASKA
AND SOUTHWEST IOWA.

.DAY ONE...TODAY AND TONIGHT

RAIN IS EXPECTED TO MIX WITH AND CHANGE TO SNOW ACROSS NORTHEAST
NEBRASKA TODAY AS AN EARLY SPRING WINTER STORM MOVES THROUGH THE
REGION. SNOW ACCUMULATIONS OF 2 TO 5 INCHES ARE FORECAST NORTHWEST
OF A LINE FROM COLUMBUS TO WAYNE NEBRASKA...WHERE A WINTER WEATHER
ADVISORY IS IN EFFECT TODAY. A RAIN AND SNOW MIXTURE COULD OCCUR ACROSS
THE REMAINDER OF EASTERN NEBRASKA LATER THIS AFTERNOON AND EVENING...
BUT LITTLE IF ANY ACCUMULATION IS EXPECTED THERE.

NORTHEASTERLY WINDS WILL ALSO BECOME NORTHWEST THROUGH THE DAY...
RANGING FROM 20 TO 35 MPH...WITH HIGHER GUSTS TO 40 OR 45 MPH THIS
AFTERNOON IN SOME LOCATIONS. THUS...A WIND ADVISORY IS IN EFFECT FOR
PARTS OF EASTERN NEBRASKA FOR THIS AFTERNOON AND EARLY EVENING.

AND FINALLY...ISOLATED NON SEVERE THUNDERSTORMS MAY OCCUR THIS
MORNING ACROSS PORTIONS OF THE AREA...SOUTH OF INTERSTATE 80.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION SHOULD NOT BE NEEDED TODAY OR TONIGHT. HOWEVER...
SPOTTERS IN NORTHEAST NEBRASKA ARE ENCOURAGED TO REPORT SNOWFALL
TOTALS LATER TODAY.

DEWALD

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 winter storm. Local standard time, as filed.

Winter Storm, Antelope

When
April 15, 7:00 AM CST to 7:00 PM CST
Where
Antelope forecast zone
Reported by
COOP Observer
Coordinates
42.177, -98.067 (the zone’s center; the record gives no point)

Snowfall of 7.5 inches was reported in Neligh with similar totals likely across locations north and northeast of there. The heavy wet snow was accompanied by northwest winds of 30 to 45 mph and occasionally dropped visibilities below 1/2 mile.

Winter Storm, Knox

When
April 15, 8:00 AM CST to 8:00 PM CST
Where
Knox forecast zone
Reported by
COOP Observer
Coordinates
42.637, -97.892 (the zone’s center; the record gives no point)

Snowfall of 8.3 inches was reported in Bloomfield with similar totals likely across locations east of there based on visible satellite imagery the next day. The heavy wet snow was accompanied by northwest winds of 30 to 45 mph and occasionally dropped visibilities below 1/2 mile.

Winter Storm, Pierce

When
April 15, 8:00 AM CST to 9:00 PM CST
Where
Pierce forecast zone
Reported by
COOP Observer
Coordinates
42.264, -97.601 (the zone’s center; the record gives no point)

Snowfall of 5 inches was reported in Pierce with heavier totals likely north of there based on observations in Knox county and visible satellite imagery the next day. The heavy wet snow was accompanied by northwest winds of 30 to 45 mph and occasionally dropped visibilities below 1/2 mile.

Winter Storm, Cedar

When
April 15, 9:00 AM CST to 9:00 PM CST
Where
Cedar forecast zone
Reported by
COOP Observer
Coordinates
42.599, -97.252 (the zone’s center; the record gives no point)

Snowfall of 6 to 8 inches fell over much of Cedar county with 8 inches reported at Coleridge and 6 inches in Hartington. The heavy wet snow was accompanied by northwest winds of 30 to 45 mph and occasionally dropped visibilities below 1/2 mile.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2011Every state in 2011This day in weather historyWarnings in Nebraska, April 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 284604, 284605, 284606, 284607.